Thunderstorm Wind, East Baton Rouge
- When
- February 2, 9:45 AM CST
- Where
- East Baton Rouge County, Baywood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.680, -90.880
Thunderstorm wind gusts downed a pine tree in Baywood.
A line of thunderstorms developed over southern Louisiana during the morning hours of the 2nd ahead of a cold front. One report of wind damage was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A line of thunderstorms developed over southern Louisiana during the morning hours of the 2nd ahead of a cold front. One report of wind damage was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 2, 7:25 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
725 AM CST TUE FEB 2 2016
...SOUNDING DISCUSSION...
THE PROFILE THIS MORNING HAS ALREADY MODIFIED SOME FROM YESTERDAY
AND LAST NIGHT. MOST UNSTABLE CAPE OF 1200 J/KG... MID LEVEL LAPSE
RATES OF ABOUT 7.0 C/KM... AND AN INCREASING SHEAR PROFILE POINT
TO FAVORABLE CONDITIONS FOR STORMS AND POSSIBLE SEVERE LATER
TODAY. A VERY WARM AND MOIST AIRMASS IS AT THE SFC WITH CONDITIONS
SATURATED TO 900 MB THIS MORNING... RESULTING IN DENSE FOG OVER OR
NEAR WATER. THE TEMPERATURE TRACE FROM THE SFC TO 650 MB LOOKS ODD
BUT SEEMS METEOROLOGICAL AS A SIMILAR FEATURE IS ALSO OBSERVED
FROM LAKE CHARLES ONLY MORE ELEVATED. THE TAKE AWAY FROM THIS
FEATURE IS A GENERALLY STABLE LAYER WITH THE CAP MORE PRONOUNCED
AT LAKE CHARLES. IT WILL BE IMPORTANT TO SEE HOW THIS LAYER
CHANGES AT 18Z AND ANTICIPATE WHAT TYPE OF INVERSION MIGHT STILL
BE IN PLACE AHEAD OF THE COLD FRONT THIS EVENING AS THAT WILL
LIKELY LIMIT SEVERITY LOCALLY. WINDS ARE SOUTH AT THE SFC AND VEER TO
THE WEST ALOFT. PEAK WIND IS 100 KTS AT 220 MB.
KRAUTMANN
&&
.PREV DISCUSSION... /ISSUED 311 AM CST TUE FEB 2 2016/
SHORT TERM...
SHOULD SEE SOME LIGHT RAIN THROUGHOUT THE DAY IN MANY LOCATIONS.
THESE SHOWERS WILL MOVE QUICKLY NORTHWARD AND WILL BE BRIEF AND
SCATTERED. FRONTAL BOUNDARY CURRENTLY MOVING OVER THE SABINE RIVER
AREA THIS MORNING. THIS BOUNDARY WILL SLOW THROUGH THE DAY AND
SHOULD BE THE CATALYST FOR MORE SHOWERS AND ISOLATED TS
DEVELOPMENT TOWARD NOON TODAY. THE BETTER DYNAMIC LIFT MOVES INTO
THE AREA BY AFTERNOON/EVENING. CONFIDENCE IS NOT VERY HIGH WITH A
LARGE OUTBREAK FROM THIS SYSTEM. BUT THE AREA THAT WOULD BE MOST
AT RISK FOR ANY SEVERITY WOULD BE MOSTLY THE NORTH SHORE AND
SOUTHERN/COASTAL MISSISSIPPI.
THIS SCENARIO LOOKS TO USE OUR AREA AS A TAKEOFF SITE. THIS IS
WHERE THUNDERSTORMS DEVELOP AND INTENSIFY VERY CLOSE TO SEVERE
LIMITS BEFORE MOVING OUTSIDE THE AREA TO THE NORTH. WILL KEEP
WORDING THE SAME AS PREVIOUS FCASTS SINCE THERE IS ALWAYS THE
POTENTIAL THAT ONE OR TWO COULD POSE A THREAT BEFORE LEAVING THE
AREA TO THE NORTH.
THE FIRST LINE THAT WILL SLOW LATER THIS MORNING AND AFTERNOON
WILL BEGIN TO GET A SECONDARY FORCING THIS EVENING AS ANOTHER
SURGE OF DRY AIR MOVES EASTWARD. THIS WILL HELP KICK EVERYTHING
EASTWARD BY WED MORNING.
LONG TERM...
WILL KEEP IT AS SIMPLE AS POSSIBLE FOR THE SYSTEM OVER THE
WEEKEND. A WEAK SFC LOW WILL DEVELOP INLAND OF THE TX COASTAL BEND
AND MOVE OUT OVER THE GULF BY SATURDAY. THAT IS WHERE THINGS GET
TRICKY. THIS SYSTEM SHOULD HAVE A FAIRLY TIGHT THERMAL GRADIENT AS
THE NEXT UPPER TROUGH BEGINS TO SWING INTO THE DEEP SOUTH. THIS
GRADIENT SHOULD HELP INTENSIFY THE MID/UPPER TROUGHING CAUSING IT
TO DEEPEN. THIS WOULD IN TURN HELP BRING TOGETHER SUPPORT ALOFT AND
UNSTABLE SFC VARIABLES CAUSING A DEEPENING SYSTEM TO DEVELOP OVER
THE GULF LIKE THE GFS IS ADVERTISING. THE PROBLEM WILL EXIST WITH
THE VERY STRONG BAROCLINIC SYSTEM DEVELOPING OVER SOUTHERN CANADA
DURING THE SAME TIME FRAME. DOES THE CANADIAN LOW MOVE EAST TOO
FAST CAUSING THE GULF LOW TO MOVE FARTHER EAST BEFORE DEVELOPING
OR DOES THE CANADIAN LOW OCCLUDE AND SLOW JUST ENOUGH TO BRING THE
GULF LOW NORTHWARD EARLIER. TEND TO THINK THE LATTER IS TRUE SINCE
A VERY BROAD DEEP UPPER TROUGH IS THE RESULT AFTER THE NORTHERN
LOW MOVES EAST.
AVIATION...
WIND SPEEDS HAVE REMAINED UP AROUND 10-15 KNOTS OVERNIGHT...WHICH
HAS BEEN ENOUGH TO HOLD OFF THE FORMATION OF ADVECTION FOG AT ALL
TERMINALS. A LARGE SPREAD IN OBSERVATIONS AT 08Z FROM LIFR AT
KHDC...TO VFR AT KGPT...WITH MOST IN THE IFR RANGE DUE TO LOW
CEILINGS. ANTICIPATE THAT IFR CONDITIONS WILL BECOME COMMON AT ALL
SITES OVER THE NEXT FEW HOURS. WILL NEED TO KEEP AN EYE ON WIND
SPEEDS...IF THEY DROP OFF MUCH FROM THE 10 KNOTS OBSERVED AT
PRESENT...WHICH IS NOT ANTICIPATED...LIFR TO VLIFR CONDITIONS WOULD
QUICKLY BECOME WIDESPREAD.
MVFR CONDITIONS WILL BECOME COMMON BY MID TO LATE MORNING IN THE
WARM SECTOR OF THE APPROACHING STORM SYSTEM. FOR NOW...WILL LIMIT
MENTION OF CONVECTION TO A 3-4 HOUR WINDOW IN ADVANCE OF THE COLD
FRONT...BUT ISOLATED CONVECTION IS POSSIBLE EVEN AHEAD OF THAT
DURING THE DAY. FRONT SHOULD CLEAR ALL TERMINALS WITH THE EXCEPTION
OF KGPT PRIOR TO 03/06Z...AND WILL CLEAR KGPT SHORTLY AFTER THAT.
ANTICIPATE LITTLE CHANGE IN TIMING SCENARIO IN THE 12Z TAF FORECAST
PACKAGE. SHOULD SEE SOME IMPROVEMENT IN CONDITIONS AFTER FRONTAL
PASSAGE. 35
MARINE...
NOT MANY INDICATIONS OF SEA FOG THIS MORNING OTHER THAN REDUCED
VISIBILITIES ON THE LAKE PONTCHARTRAIN CAUSEWAY. HOWEVER...WILL
LEAVE DFA IN PLACE IN CASE WIND SPEEDS DROP OFF A COUPLE KNOTS
AROUND SUNRISE.
OUTSIDE OF THE FOG THREAT...INCREASING GRADIENT FLOW IN ADVANCE OF
AN APPROACHING STORM SYSTEM WILL NECESSITATE KEEPING EXERCISE
CAUTION HEADLINES THROUGH THE DAY WITH THE EXCEPTION OF LAKE
PONTCHARTRAIN. THESE WINDS WILL PERSIST INTO TONIGHT AND SHIFT TO A
MORE NORTHWEST DIRECTION BY WEDNESDAY MORNING AS A COLD FRONT MOVES
THROUGH THE WATERS. AFTER THE FRONT MOVES WELL OFFSHORE...STRONG
COLD AND DRY AIR ADVECTION ASSOCIATED WITH A RIDGE BUILDING INTO THE
AREA WILL ALLOW FOR BOUNDARY LAYER FLOW IN EXCESS OF 20 KNOTS TO
EASILY MIX DOWN TO THE SURFACE. AS A RESULT...AN EXTENDED PERIOD OF
SMALL CRAFT ADVISORY CONDITIONS IS EXPECTED BEGINNING WEDNESDAY
AFTERNOON AND PERSISTING THROUGH FRIDAY MORNING. SEAS WILL
CORRESPONDINGLY INCREASE TO BETWEEN 5 AND 7 FEET IN THE OPEN GULF
WATERS AND 3 TO 5 FEET IN THE SOUNDS AND LAKES. WINDS SHOULD FINALLY
BEGIN TO RELAX FRIDAY AFTERNOON...AS THE CENTER OF THE RIDGE BECOMES
MORE CENTERED OVER THE GULF SOUTH AND THE PRESSURE GRADIENT WEAKENS.
BEYOND SATURDAY...FORECAST CONFIDENCE DIMINISHES WITH SIGNIFICANT
DIFFERENCES BETWEEN MEDIUM RANGE MODELS. HAVE ADOPTED THE BLENDED
SOLUTION UNTIL MODEL DIFFERENCES RESOLVE. 35
DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOODING CONTINUES ON MISSISSIPPI/PEARL RIVERS.
MONITORING DENSE FOG TRENDS.
MONITORING POTENTIAL FOR SEVERE WEATHER.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 51 61 37 / 80 100 10 10
BTR 78 51 63 39 / 70 90 10 10
ASD 76 57 63 41 / 60 100 30 10
MSY 78 57 62 44 / 60 100 30 10
GPT 73 58 64 42 / 50 90 40 10
PQL 75 59 65 43 / 50 90 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR GMZ530-532-534-536-
538-550-552-555-557.
MS...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR GMZ532-534-536-538-
550-552-555-557.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 612 AM CST TUE FEB 2 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-030015- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 612 AM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE MISSISSIPPI RIVER VALLEY TONIGHT INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA IN ASSOCIATION WITH THIS SYSTEM...AND A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF THE AREA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. HOWEVER...ONE OR TWO TORNADOES CANNOT BE RULED OUT. A DENSE FOG ADVISORY IS IN EFFECT FOR THE TIDAL LAKES AND SOUNDS ...AND THE MISSISSIPPI AND SOUTHEAST LOUISIANA COASTAL WATERS OUT 20 NM UNTIL NOON. FOG IS ALSO POSSIBLE OVER NEARBY LAND AREAS THIS MORNING. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS AND ROUGH SEAS IN ASSOCIATION WITH THE COLD FRONT PASSAGE ARE EXPECTED TO RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT...ESPECIALLY FROM WEDNESDAY THROUGH THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 618 AM CST TUE FEB 2 2016 LAZ040-049-050-056>070-072-MSZ080>082-021500- ST. TAMMANY-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-SOUTHERN TANGIPAHOA-HANCOCK- HARRISON-JACKSON- INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON... LACOMBE...GONZALES...DONALDSONVILLE...DENHAM SPRINGS...WALKER... PIERRE PART...LABADIEVILLE...PAINCOURTVILLE...LUTCHER... GRAMERCY...LAPLACE...RESERVE...THIBODAUX...RACELAND...LAROSE... DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS... BELLE CHASSE...CHALMETTE...VIOLET...HOUMA...BAYOU CANE... CHAUVIN...DULAC...MONTEGUT...GALLIANO...CUT OFF...GOLDEN MEADOW... PORT SULPHUR...EMPIRE...YSCLOSKEY...HAMMOND...PONCHATOULA... BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI... PASCAGOULA...OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN 618 AM CST TUE FEB 2 2016 ...VISIBILITIES WILL BE LOWEST NEAR AREAS OF WATER... ROADWAYS NEAR AND OVER WATER...SUCH AS THE CAUSEWAY AND TWIN SPAN BRIDGES IN SOUTHEAST LOUISIANA AS WELL AS HIGHWAY 90 AT THE COAST IN MISSISSIPPI...WILL HAVE THE LOWEST VISIBILITIES THROUGH 9 AM THIS MORNING. WINDS WILL FORCE FOG INLAND AND WILL COVER AREA ROADWAYS CLOSEST TO MARINE AND MARSH AREAS. MOTORISTS SHOULD USE EXTREME CAUTION WHEN APPROACHING LAKES...RIVERS OR MARSH AREAS AS VISIBILITIES WILL REDUCE QUICKLY TO 1/4 MILE OR LESS WITHIN A SHORT DISTANCE.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts downed a pine tree in Baywood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612166.